Go to Content Go to Navigation Go to Navigation Go to Site Search Homepage

My girlfriend is going to be taking birth control and when she heard that it could make her gain weight she is going to start taking diet pills as well. Will this hurt her in any way??

This could be harmful. And it could be totally unnecessary.

Studies have shown that the pill, the patch, and the ring do not cause weight gain. One of the possible side effects of the shot is that it may change a woman’s appetite, which could lead to weight gain. But the bottom line is that diet pills are rarely an effective way to lose weight, and they may cause serious health problems, including

  • high blood pressure
  • heart palpitations and irregular heartbeats
  • dizziness
  • blurred vision
  • headaches
  • insomnia
  • anxiety
  • depression

A woman who is concerned about weight gain from the shot may want to talk with her health care provider about switching to a different method of birth control.

Women can also take to their providers about healthy ways to lose weight — including a balanced diet and moderate exercise — if they need to lose weight.

Tags: weight, birth control